Kansas, 2010Tornadoes and Flash Flooding in Kansas, June 8 to 9, 2010
June 8 to 9, 2010 · NWS TOP · 8 events in 5 counties and zones
Supercell T-storms developed late in the afternoon ahead of a cold front and along a warm front. The supercell storms produced very heavy rains and some strong wind reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Supercell T-storms developed late in the afternoon ahead of a cold front and along a warm front. The supercell storms produced very heavy rains and some strong wind reports. The storms also produced several weak tornadoes, however, little or no damage was reported. In fact, no photos exist of the tornadoes due to the small, short lived nature of the EF0 tornadoes. The moist air mass and relatively slow storm motion provided a favorable situation for thunderstorms to produce very heavy rainfall as well. Rainfall rates were estimated at 1 to 2 inches per hour with the heavier activity. Meanwhile, the very slow movement of the cold front allowed storms to repeatedly move over the same areas. This caused some extreme rainfall amounts estimated as high as 8 inches, and widespread flash flooding over much of east central Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 8, 2:04 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 8, 2:04 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
304 PM CDT TUE JUN 8 2010
.DISCUSSION...
FRONT SLIDING INTO THE CWA ATTM...WITH NW WIND SHIFTS NOTED AT FNB
SOUTHWEST THROUGH CNK AND K9K7 BACK THROUGH DDC. WEAKER LEADING
IMPULSE ACROSS NC KS ATTM IS AHEAD OF STRONGER PUSH ACROSS THE
DAKOTAS. DEWPOINTS IN THE LOWER 70S HAVE MADE IT NORTHWARD TO
AROUND I70 WITH SOME SHOWERS STARTING TO FORM I70 NORTHWARD. LAPS
INSTABILITY SUGGESTS CAPES AROUND 2500 INCREASE TO 3500 AND STILL
RISING. BULK SHEAR PROGGED AROUND 40KTS 0-6KM WITH 20KTS 0-1KM ALSO
NOTED.
ELEVATED ECHOES HAVE BEGUN WITH SURFACE BASED CELLS ANTICIPATED
WITHIN THE NEXT HOUR OR SO. INITIAL CONCERNS WITH STORM DEVELOPMENT
WILL BE HAIL AND ISOLD TORNADO THREAT CONSIDERING STEEP UPPER LAPSE
RATES...STRONG INSTABILITY AND LOW LCL HEIGHTS. AS FRONT MOVES ESE
EXPECT CELLS TO BECOME LINEAR IN NATURE AND WIND THREAT TO
INCREASE. STILL SOMEWHAT PROGRESSIVE SO ANTICIPATE MOST SEVERE
THREAT TO END LATE EVENING WITH STRATIFORM PRECIP BEHIND THE FRONT
DECREASING INTO THE OVERNIGHT HOURS.
67
WEDNESDAY...SFC FRONT DROPS SOUTH OF THE FORECAST AREA...AND
ALLOWS FOR COOLER TEMPS AND LOWER TDS TO SLIDE INTO NORTHEAST
KANSAS. LEFT IN SLIGHT CHANCE POPS SOUTH OF A COUNCIL GROVE TO
OTTAWA LINE NEAREST THE POTENTIAL INFLUENCE OF SFC FRONT.
WEDNESDAY NIGHT...AFTERNOON CONVECTION OVER WY/CO/NE 3 STATE AREA
EXPECTED TO CONGEAL INTO ANOTHER MCS. PENDING INITIAL DEVELOPMENT
AREA...FORWARD PROPOGATING CORFIDI VECTORS STEER THE COMPLEX EAST-
SOUTHEASTWARD...WITH THE GFS WIND FIELD A BIT MORE VEERED THAN THE
NAM AFTER 09Z. WILL MAINTAIN LOW CHANCE POPS...BEST NORTH WHERE
MEDIUM RANGE MODEL GUIDANCE CURRENTLY DEPICTS THE COMPLEX
TRACKING.
THURSDAY...LINGERING POST-MCS PRECIP POSSIBLE DURING THE MORNING
HOURS. BY LATE MORNING/AFTERNOON...H5 RIDGING BUILDS ALOFT. WELL
CAPPED ATMOSPHERE AND NO DISCERNIBLE FEATURE TO PROVIDE FORCING FOR
ASCENT WILL KEEP THE DAY DRY. STRONG SOUTHERLY FLOW AHEAD OF
DEVELOPING LEE TROUGH BOOSTS MAX TEMPS BACK TO NEAR 90 AREA-WIDE.
THURSDAY NIGHT...DEVELOPING 850MB LLJ NOSING INTO NORTH CENTRAL KS
AND SOUTH CENTRAL NE SHOULD BRING WIDESPREAD TSRA TO THE AREA.
TRENDED BEST POPS NORTH OF I-70 WHERE COOLER 700MB TEMPS AND STEEPER
MIDLEVEL LAPSE RATES WILL BE IN PLACE.
FRIDAY THROUGH SATURDAY...H5 TROUGH CONTINUES TO DIG INTO THE DESERT
SW. MEANWHILE...CLOSED CIRCULATION OVER TEXAS THAT HAS BEEN NEARLY
STATIONARY AS OF LATE WILL LIFT NORTHWARD INTO WESTERN MISSOURI
FRIDAY MORNING. MAINTAINED SLIGHT CHANCE POPS TO ACCOUNT FOR THIS
FEATURE...ALTHOUGH 08/12Z MODELS HAVE EJECTED THE LOW A BIT
FURTHER EAST THAN PREVIOUSLY NOTED. SEVERAL LOBES OF ENERGY LIFT
NORTHEASTWARD THROUGH THE MEAN SWERY FLOW OVER THE CENTRAL PLAINS
STATES...MAINLY IMPACTING WESTERN KS/NE. LEE TROUGH/SFC SFC LOW
SIMILARLY REMAIN OVER WESTERN KANSAS. AS HEIGHT FALLS SHIFT
EASTWARD...EXPECT TO SEE A GRADUAL SHIFT OF SHORTWAVE ENERGY AND
SFC FEATURES INTO THE LOCAL AREA AS WELL. INTRODUCED POPS...MAINLY
NORTH...OVERNIGHT FRIDAY INTO SATURDAY MORNING...AND ACROSS THE
ENTIRE AREA SATURDAY AS THE SFC TROUGH AXIS SETS-UP FROM SFC LOW
OVER SW KS THROUGH CENTRAL IOWA. HIGHEST POPS SATURDAY NIGHT AGAIN
ON NOSE OF NOCTURNAL JET.
LONG RANGE...MUCH UNCERTAINTY IN LOW CONFIDENCE FORECAST. GENERAL
SET-UP ALLOWS H5 CLOSED LOW TO DEVELOP IN THE BASE OF THE WESTERN
CONUS LONGWAVE TROUGH SATURDAY NIGHT. THEREAFTER...HPC PREFERRED
08/00Z ECMWF HOLDS BACK ENERGY OVER NV/UT BEFORE SLOWLY LIFTING IT
NEARLY NORTHWARD AS A NEGATIVELY TILTED TROUGH INTO MONTANA AND THE
NORTHERN PLAINS...WHILE THE 08/06Z GFS EJECTS A MORE DAMPENED
POSITIVELY TILTED TROUGH THE CENTRAL CONUS. NOTABLY...08/12Z GFS
MUCH MORE IN LINE WITH ECMWF. EITHER WAY...850MB BAROCLINIC ZONE AND
SFC FRONT MOVE INTO THE STATE EARLY SUNDAY...AND HANG UP OVER THE
SOUTHERN PLAINS STATES BEFORE LIFTING BACK NORTHWARD LATE MONDAY OR
TUESDAY. CHANGES TO THE GOING FORECAST ARE AS FOLLOWS: ADDED CHANCE
POPS SATURDAY...AND UPPED POPS SATURDAY NIGHT. WILL HAVE TO KEEP A
CLOSE EYE ON RAINFALL...ESPECIALLY WITH SOGGY WEATHER OBSERVED
LATELY LOCALLY. HIGH MOISTURE ENVIRONMENT WITH PWATS EXCEEDING 2
INCHES SATURDAY WILL MAKE FOR EFFICIENT RAIN PRODUCTION. BEST CHANCE
FOR RAIN...AS REFLECTED BY POPS...WILL BE WITH STRENGTHENING 850MB
NOCTURNAL JET SATURDAY NIGHT. LOWERED HIGHS A FEW DEGREES TO
NEAR...OR 3-5 DEGREES BELOW CLIMO. CLOUDS...CONVECTION...AND SFC
FRONT DROPPING SOUTH OF THE FORECAST AREA ALL INFER COOLER THAN
AVERAGE TEMPS...AND ADJUSTED ACCORDINGLY.
LUNDE
&&
.AVIATION...
PUT STRONG TEMPO GR0UPS IN THE TOP/FOE SITES WITH FRONT NEARBY AT
TIME STORMS ARE PROGGED TO DEVELOP. CONDITIONS OUTSIDE CONVECTION
VFR AT THIS TIME BUT WILL KEEP EYE OUT FOR LOW STRATUS BEHIND
STORMS. SOUTH WINDS BECOME NORTH THEN EAST THROUGH THE TAF PERIOD
AND ARE GUSTY AND ERRATIC NEAR STORMS. 67
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 8, 9:00 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1000 AM CDT TUE JUN 8 2010
KSZ008>012-020>024-026-034>040-054>056-058-059-091200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1000 AM CDT TUE JUN 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON
AND TONIGHT...GENERALLY ALONG AND SOUTH OF A SENECA TO COUNCIL
GROVE LINE. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL AS
DAMAGING WINDS...LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 70 ON
WEDNESDAY...ACROSS THE ENTIRE AREA WEDNESDAY NIGHT AND EAST OF
HIGHWAY 77 ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Jun 8, 9:59 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 AM CDT TUE JUN 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HEAVY RAIN 1 W OLIVET 38.48N 95.78W
06/08/2010 M1.20 INCH OSAGE KS TRAINED SPOTTER
STORM TOTAL
&&
JLTornado, Osage
- When
- June 8, 3:55 PM CST to 3:56 PM CST
- Where
- Osage County, 2.42 mi W of Melvern to 2.08 mi W of Melvern
- Rating
- EF0
- Path length
- 0.37 mi
- Path width
- 30 yd
- Reported by
- Public
- Coordinates
- 38.500, -95.675
A homeowner witnessed a small funnel descend toward the ground and produce damage to a 3 telephone poles before lifting to her northeast. It was described as a thin white funnel cloud and was just above the ground and did not do any other damage. This account was relayed through county law enforcement.
Tornado, Franklin
- When
- June 8, 4:55 PM CST to 4:56 PM CST
- Where
- Franklin County, 2.13 mi SE of Williamsburg to 2.14 mi SE of Williamsburg
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.460, -95.440
A storm chaser witnessed a brief tornado touchdown in a field. The tornado was on the ground for approximately one minute. No damage occurred. EF0 rating.
Flash Flood, Osage
- When
- June 8, 5:15 PM CST to 6:15 PM CST
- Where
- Osage County, 2.67 mi WSW of Melvern to 2.55 mi SE of Maxon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.491, -95.678
A trained spotter reported numerous roadways with water flowing over them. The spotter reported up to 1 foot of flowing water around Shawnee heights Road and 301st Road in Osage County. Another observer reported 1 foot of flowing water across several roads in the Quenemo and Melvern areas. Those roads were all subsequently closed until the water receded.
Flash Flood, Franklin
- When
- June 8, 5:35 PM CST to 6:35 PM CST
- Where
- Franklin County, 0.51 mi NE of Princeton to 2.43 mi SSE of Princeton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.486, -95.264
Several county roads southwest and south of Princeton had water over them.
Tornado, Coffey
- When
- June 8, 6:29 PM CST to 6:32 PM CST
- Where
- Coffey County, 1.38 mi S of Gridley to 1.37 mi S of Gridley
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 38.080, -95.880
A tornado was reported by the Gridley Fire Chief who relayed the report through county emergency management. The eyewitness account states that the circulation was on visible on the ground in a field for approximately 3 to 5 minutes while moving slowly east northeast. No damage was reported.
Tornado, Anderson
- When
- June 8, 6:47 PM CST to 6:48 PM CST
- Where
- Anderson County, 1.74 mi W of Welda to 1.67 mi W of Welda
- Rating
- EF0
- Path length
- 0.07 mi
- Path width
- 25 yd
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 38.169, -95.332
A brief tornado pulled up a playset that was anchored into the ground with concrete. The tornado lasted for around one minute before lifting as witnessed by the homeowner. It was described as a thin white rope funnel. Estimated winds of 75 to 80 mph.
Flash Flood, Lyon
- When
- June 8, 11:55 PM CST to June 9, 1:55 AM CST
- Where
- Lyon County, 1.98 mi W of Olpe to 7.91 mi ESE of Olpe
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.265, -96.206
Water of unknown depth was running over highway 99 South of Olpe, Kansas.
Flash Flood, Anderson
- When
- June 9, 12:00 AM CST to 1:00 AM CST
- Where
- Anderson County, 2.07 mi NNE of Harris to 1.27 mi N of Mont Ida
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.347, -95.413
Running water was reported across Highway 31 near Harris.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, June 8 to 9, 20101 death · $21 million · 50 kt wind · 17 events
- Tornado and Damaging Winds in Texas, June 8, 2010$467,000 · EF0 · 10 events
- Heat in Alabama, June 8 to 17, 20109 injured · 1 event
- Flash Flooding and Hail in Kansas, June 8 to 9, 2010$86,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in Missouri, June 8 to 9, 2010$35,000 · EF0 · 12 events
- Lightning Strike in Indiana, June 8, 2010$50,000 · 1 event
- Hail and Damaging Winds in North Dakota, June 8, 20101.25 in hail · 24 events
- Hail and Damaging Winds in Kansas, June 8, 2010$18,000 · 1 in hail · 7 events
- Tornadoes in Iowa, June 8, 2010EF0 · 10 events
- Hail and Damaging Winds in New Mexico, June 8, 2010$2,000 · 1.9 in hail · 7 events
- Flash Flooding and Hail in Missouri, June 8 to 9, 201052 kt wind · 6 events
- Hail in North Dakota, June 8, 20100.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241552, 241543, 243932, 243961, 241546, 241549, 243963, 243965.